Texas, 2014Drought in Texas, August 1 to 31, 2014
August 1 to 31, 2014 · NWS SJT · 10 events in 10 counties and zones
S. Drought Monitor shows degradation along and north of Interstate 20.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The U.S. Drought Monitor shows degradation along and north of Interstate 20. Extreme drought conditions were shown across Shackelford, Haskell, Throckmorton, Jones and Fisher counties. Impacts of extreme drought include major crop and pasture losses and widespread water shortages or restrictions. Severe drought conditions exist across the remainder of the Big Country. Impacts from severe drought include, crop or pasture losses likely, water shortages and water restrictions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 31, 10:30 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 31, 10:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1130 PM CDT THU JUL 31 2014
.AVIATION...
/06Z TAFS/
Ceilings around 4000ft are lingering from KABI to KBWD with
scattered high clouds elsewhere across West Central TX. High
clouds will increase overnight as convective debris from NM
convection moves southeast, however, no precipitation is expected
at the forecast terminals through the TAF period. Any storms that
develop are expected to be south and west of KSOA and KSJT. Expect
light northeast winds, generally remaining 10 kts or less,
through Friday evening.
Johnson
&&
.PREV DISCUSSION... /ISSUED 930 PM CDT THU JUL 31 2014/
UPDATE...
Removed chance of precipitation from southern counties through the
remainder of the night.
DISCUSSION...
The cold front has moved well south of the I10 corridor into south
Texas. Shower activity associated with the front is now well south
of the CWA, have removed chance of precipitation through the
remainder of the night. Have updated temperatures, dew points, winds
and associated parameters for the rest of the night.
PREV DISCUSSION... /ISSUED 626 PM CDT THU JUL 31 2014/
AVIATION...
/00Z TAFS/
The low ceilings from earlier today have improved to 3500 ft or
greater. This cloud deck will continue to thin and shift east
overnight, with VFR conditions anticipated through the TAF period.
Convection along the cold front should remain south of I-10, posing
minimal threat to the KSOA and KJCT terminals. Winds will be from a
general north to northeast direction at 10 kts or less once the sun
sets, remaining light through Friday afternoon.
Johnson
PREV DISCUSSION... /ISSUED 300 PM CDT THU JUL 31 2014/
SHORT TERM...
(Tonight and Friday)
The surface front will remain well south of the forecast area
tonight, however the 850mb front will be situated along our
southern border. Models showing precip over our southern
counties tonight and this seems reasonable given the position of
the front and overrunning just north of it. Maintained a slight
chance of precipitation across the Interstate 10 corridor and
south tonight and Friday.
Light northerly winds and partly to mostly cloudy skies will
prevail tonight. Overnight lows tonight will be slightly below
normal with temperatures mainly in the 60s. On Friday, below
normal temperatures will continue. Expect partly cloudy skies to
persist with upper 80s to near 90.
LONG TERM...
(Friday night through Thursday)
A slow warm up will ensue this weekend into early next week. Below
normal temperatures are forecast to continue this weekend, with
highs on Saturday in the upper 80s to lower 90s, and in lower 90s
for most locations on Sunday. Overnight lows will be slightly
below seasonal normals, in the mid to upper 60s. The remnant cold
front will be located from south Texas, into the mountains of West
Texas late Friday into Saturday. Showers and thunderstorms are
forecast to develop along and behind this boundary, mainly to our
south and west. I went ahead and continued the slight chance PoPs
for mainly the northern Edwards Plateau, Friday night and
Saturday.
A steady warm up is forecast next week, although temperatures will
remain near seasonal normals. High temperatures by mid week will
be in the mid 90s across much of the area, with lows generally in
the lower 70s. High pressure will dominate, with rain chances
remaining minimal through at least the middle of next week. Models
continue to indicate an upper level trough moving from the
Northern Plains into the Great Lakes region late next week. This
results in a cold front moving south through the Plains Thursday
into Friday. The ECMWF continues to be most aggressive, bringing
the front into West Central Texas on Friday. This would result in
slightly cooler temperatures and the possibility of precipitation.
For now, I have added in slight chance PoPs across the northern
Big Country on day 7, and these may need to be expanded if models
come into better agreement on a wetter solution.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 64 87 66 89 67 / 10 5 5 5 5
San Angelo 66 90 67 91 68 / 10 10 10 10 5
Junction 70 91 68 91 67 / 10 10 10 10 5
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
25/99/99
Hazardous weather outlook, Jul 31, 8:35 PM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
935 PM CDT THU JUL 31 2014
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
935 PM CDT THU JUL 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY ALONG AND SOUTH OF THE
I-10 CORRIDOR FROM OZONA TO SONORA. THE MAIN HAZARDS WILL BE
BRIEF GUSTY WINDS AND DANGEROUS LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JOHNSON
In the hours before
Local storm report, Jul 31, 7:58 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
858 PM CDT THU JUL 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM WILDFIRE 9 N PONTOTOC 31.04N 98.96W
07/29/2014 E2079 ACRE SAN SABA TX FOREST SERVICE
THE HAVELAH COMPLEX FIRE WAS FORMED BY TWO BRUSH FIRES
IN HILLY TERRAIN NEAR COUNTY ROAD 310 APPROXIMATELY 18
MILES SOUTHWEST OF SAN SABA. THE BURN AREA WAS ESTIMATED
AT 2079 ACRES AND THE FIRE WAS CONTAINED THURSDAY
AFTERNOON. THIS FIRE COMPLEX WAS STARTED BY LIGHTNING.
&&
EVENT NUMBER SJT1400323
JOHNSONDrought, Callahan
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Callahan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated severe drought conditions across Callahan County during August.
Drought, Fisher
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Fisher forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated extreme drought conditions across Fisher County during August.
Drought, Haskell
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Haskell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated extreme drought conditions across Haskell County during August.
Drought, Jones
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Jones forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated extreme drought conditions across Jones County during August.
Drought, Mason
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Mason forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated severe drought conditions across Mason County during August.
Drought, Nolan
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Nolan forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated severe drought conditions across Nolan County during August.
Drought, Shackelford
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Shackelford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated extreme drought conditions across Shackelford County during August.
Drought, Sutton
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Sutton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.498, -100.538 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated severe drought conditions across Sutton County during August.
Drought, Taylor
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Taylor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated severe drought conditions across Taylor County during August.
Drought, Throckmorton
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated extreme drought conditions across Throckmorton County during August.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, August 1 to 26, 2014$122 million · 2 events
- Flash Flooding and Debris Flow in California, August 1 to 3, 20141 death · $3,000 · 18 events
- Heavy Rain in Idaho, August 1 to 31, 2014$7.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$6.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$6.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.5 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$3.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$3.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540821, 540822, 540823, 540824, 540825, 540826, 540827, 540828, 540829, 540830.